Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 195, NWS Shreveport, LA

May 1, 20114 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 1, 2011, 5:43 PM CDT for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2011, 5:43 PM CDT (22:43 UTC)
Expired
May 1, 2011, 6:45 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Smith County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 119 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2344 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2344 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
4.9
Supercell composite
18.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:23 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 1, 3:23 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT SUN MAY 1 2011

.DISCUSSION...
SOUTHERN TWO THIRDS OF THE FOUR STATE FORECAST AREA RIPE FOR SEVERE
WEATHER THIS EVENING...WITH CAPE OVER 3000 AND LIFTED INDEX
BETWEEN MINUS 6 AND MINUS 8. NORTHERN AREAS ARE BEHIND A NEARLY
STATIONARY FRONTAL BOUNDARY WHERE LOW LEVELS HAVE STABILIZED...BUT
STRONG ELEVATED LIFT AND A COLDER COLUMN COULD PRODUCE SOME LARGE
HAIL. WIDESPREAD HEAVY RAINFALL ALSO A THREAT ACROSS NORTHERN
AREAS TONIGHT AS MOISTURE IS LIFTED OVER THE STALLED FRONT.

SO FOR TONIGHT WILL CONTINUE WITH FLASH FLOOD WATCH NORTH AND
MENTION OF SEVERE STORMS AREAWIDE. GOING INTO MONDAY...NOT MUCH
CHANGE...WITH THE FRONT REMAINING STALLED JUST TO THE SOUTH AND
EAST OF CURRENT POSITION. FLASH FLOOD WATCH MAY HAVE TO EXTENDED
AND SHIFTED SLIGHTLY SOUTH...BUT THIS WILL DEPEND ON WHERE THE
FRONT ENDS UP TONIGHT AND WHICH AREAS RECEIVE HEAVY RAINFALL.
THE RISK OF SEVERE WEATHER WILL ALSO SHIFT TO THE SOUTH. BY
AFTERNOON THE UPPER TROUGH WILL BEGIN TO KICK OUT OF THE SOUTHERN
ROCKIES...SHIFTING THE SURFACE FRONT EAST AND SPILLING CONSIDERABLY
COOLER AIR ACROSS ALL OF THE CWA MONDAY EVENING. RAINFALL SHOULD
BEGIN TO END FROM WEST TO EAST. ON TUESDAY...THE RAIN SHOULD END
ALL AREAS BY THE AFTERNOON.

MUCH COOLER TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY AS A
1030 SURFACE HIGH SETTLES OVER THE MISSISSIPPI VALLEY. A WARMING
TREND WILL SET IN BY FRIDAY WITH INCREASING MOISTURE. NEXT SHORT
WAVE LOOKS LIKE IT WILL CROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
NEWEST MODEL RUNS HAVE WEAKENED THIS SYSTEM...SO WILL INCLUDE ONLY
A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE FRIDAY NIGHT THROUGH SATURDAY.

&&

.AVIATION...
COLD FRONT HAS SLOWLY SUNK TO INTO NW FRINGE OF CWA...ORIENTED
SW TO NE ACROSS NE TX...AND EAST TO WEST ACROSS SW AR. BENDING
FRONT SEEN ON VISIBLE IMAGERY...ALONG WITH DEVELOPING CU FIELDS...
AND CAPES BTWN 3 AND 4 THOUSAND...SUGGEST RAPID CONVECTIVE
DEVELOPMENT ACROSS WARM SECTOR TERMINAL SITES OF
GGG...SHV..MLU...AND ELD. TYR AND TXK NEAR FRONTAL BOUNDARY...WHERE
CONVECTION MAY BE MORE SOLID. LFK TERMINAL IS CLOUD FREE...AND RAPID
DEVELOPMENT JUST TO SW IMPLIED FROM SATELLITE. IN THE MEANTIME...MOSTLY
VFR CONDITIONS EXIST AS MVFR CIS FOR MOST PART...HAVE LIFTED. SOUTH
WINDS 10 TO 15 KTS PREVAIL THRU AT LEAST AFTN. WITH SLOW MOVG
FROPA...N-NE WINDS 10 TO 15 KTS...AND LOWERING CIGS TO PSBL IFR...
AND INCREASING AREA OF POSTFRONTAL RAIN AND EMBEDDED TSTMS...CAN BE
EXPECTED LATER IN FCST PERIOD./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  66  48  66  45 /  70  70  80  20   0
MLU  66  72  51  64  44 /  60  70  80  30   0
DEQ  50  57  43  68  43 /  90  80  60  10   0
TXK  53  59  45  68  43 /  90  80  70  10   0
ELD  59  64  46  65  43 /  90  80  80  20   0
TYR  54  60  45  68  46 /  90  80  70  10   0
GGG  57  63  47  67  45 /  70  80  70  10   0
LFK  64  71  52  69  46 /  60  50  70  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112.

&&

14/07
Hazardous weather outlook, May 1, 11:38 AM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT SUN MAY 1 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1138 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BECOME NEARLY STATIONARY ALONG THE INTERSTATE
30 CORRIDOR THIS AFTERNOON. THUNDERSTORMS OCCURRING ALONG THIS
BOUNDARY WILL CONTINUE DEVELOPING IN THE SAME GENERAL AREA THROUGHOUT
THIS AFTERNOON AND EVENING...PRODUCING HEAVY RAINFALL. THERE IS A
HIGH POTENTIAL FOR FLASH FLOODING...WITH TWO TO FOUR INCHES OF
ADDITIONAL RAINFALL EXPECTED THROUGH TONIGHT. THE HIGHEST FLOOD
POTENTIAL WILL BE NORTH OF A PITTSBURG TEXAS TO EL DORADO ARKANSAS
LINE.

ALSO...ACROSS THE ENTIRE FOUR STATE REGION THIS AFTERNOON AND TONIGHT...
A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND...
LARGE HAIL...DEADLY LIGHTNING...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...HEAVY RAINFALL...
AND DAMAGING WINDS WILL BE POSSIBLE MONDAY THROUGH EARLY TUESDAY
UNTIL AN UPPER TROUGH SWINGS EAST...SENDING THE COLD FRONT EAST
OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE AREA THROUGH TONIGHT.

In the hours before

Special weather statement, May 1, 5:10 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT SUN MAY 1 2011

TXZ136-012245-
SMITH-
510 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     LINDALE AND TYLER...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CHANDLER...OR 9 MILES WEST OF
TYLER...MOVING NORTHEAST AT 25 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:03 PM CDTTornado WarningSHVWood42 min
Apr 30, 7:44 PM CDTSevere Thunderstorm WarningSHVCamp, Upshur, Wood61 min
Apr 30, 8:26 PM CDTTornado WarningSHVCamp, Morris, Titus, Upshur49 min
Apr 30, 9:02 PM CDTTornado WarningSHVCamp, Cass, Morris, Titus, Upshur43 min
Apr 30, 9:44 PM CDTTornado WarningSHVBowie, Cass46 min
Apr 30, 10:27 PM CDTSevere Thunderstorm WarningSHVCass63 min
May 1, 7:52 AM CDTSevere Thunderstorm WarningSHVRed River53 min
May 1, 6:19 PM CDTTornado WarningSHVGregg, Harrison, Marion, Upshur41 min
May 1, 6:10 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.